Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Memphis, TN

June 11, 2003Chickasaw County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 11, 2003, 7:31 PM CDT for Chickasaw County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 7:31 PM CDT (00:31 UTC)
Expired
Jun 11, 2003, 11:30 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Chickasaw County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3192 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3192 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 120034
FFWMEM
MSC017-120430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
731 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1130 PM CDT.

* AT 727 PM CDT...WEATHER RADAR INDICATED MORE HEAVY RAIN MOVING 
INTO THE COUNTY THAT WILL CAUSE ADDITIONAL FLOODING. RAINFALL RATES 
AROUND 2 INCHES PER HOUR CAN BE EXPECTED AS MORE STORMS MOVE INTO 
THE COUNTY FROM THE WEST. 

IN ADDITION...LOCAL LAW ENFORCEMENT REPORTED EXTENSIVE FLOODING IN 
AND AROUND HOUSTON.

* CITIES AFFECTED THROUGH 1130 PM CDT INCLUDE...
  TREBLOC...PYLAND...OKOLONA...HOUSTON...HOULKA

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY. TURN AROUND DONT DROWN.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3409 8870 3380 8872 3378 8914 3407 8918

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:40 AM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 11, 9:40 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT WED JUN 11 2003

RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
THE MISSISSIPPI RIVER FROM ARKANSAS AND MISSOURI INTO TENNESSEE.
ANOTHER AREA IS ABOUT 2 TO 3 HOURS BEHIND THIS LINE AHEAD OF A
STRONG SHORTWAVE. THIS SHORTWAVE IS SHOULD MOVE ACROSS OUR CWA THIS
AFTERNOON AND EVENING. I DO NOT EXPECT TO UPDATE THE CURRENT
FORECAST AT THIS TIME. THE REMAINDER OF THE DISCUSSION IS A REPEAT
OF PREVIOUS DISCUSSION...

ANOTHER SHORTWAVE WILL APPROACH THE AREA ON THURSDAY...KEEPING A 50
POP GOING FOR THE ENTIRE AREA.

FOR THE REST OF THE FORECAST PERIOD...SEVERAL SHORTWAVES WILL
CONTINUE TO SWING THROUGH THE MIDSOUTH THROUGH THE WEEKEND. A CUT
OFF LOW IS STILL PROGGED TO DEVELOP TOWARD THE END OF THE WEEKEND
AND WILL MEANDER AROUND THE MIDSOUTH FOR THE REST OF THE PERIOD.
 THE SFC FRONT WILL STAY STALLED OUT NORTH OF THE AREA UNTIL
TOWARD THE END OF THE FORECAST PERIOD WHEN IT SLOWLY DRIFTS
SOUTHWARD INTO THE CWA. WITH THE COMBINATION OF ALL OF THESE
FEATURES...A CHANCE POP WILL BE WARRANTED FOR THE REMAINDER OF THE
PERIOD.

.MEG...NONE.

GGR/KRS
Hazardous weather outlook, Jun 11, 3:51 AM CDT, 15 hours 40 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MIDSOUTH TODAY AND
TONIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE ENTIRE
MIDSOUTH. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA ALONG WITH A
STALLED FRONTAL BOUNDARY JUST NORTH OF THE MIDSOUTH WILL BRING  A
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THURSDAY. THERE IS A SLIGHT
RISK FOR SEVERE WEATHER FOR THURSDAY FOR THE ENTIRE MIDSOUTH.  THE
FRONTAL BOUNDARY WILL CONTINUE TO BE STALLED OUT JUST NORTH OF THE
MIDSOUTH FROM FRIDAY INTO TUESDAY. THIS FRONT WILL BE THE FOCUS FOR
DAILY SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

In the hours before

Special weather statement, Jun 11, 1:55 PM CDT, 5 hours 36 minutes before
MSZ001-007-TNZ088-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
155 PM CDT WED JUN 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO...SHELBY AND
TUNICA COUNTIES.

A LINE OF MODERATE TO STRONG THUNDERSTORMS EXTENDED FROM 3 MILES
WEST OF SOUTHWEST MEMPHIS TO 15 MILES NORTHWEST OF TUNICA AT 150 PM
CDT.  THIS LINE IS MOVING EAST AT 35 MPH.

THE LINE OF THUNDERSTORMS IS NOT EXPECTED TO BECOME SEVERE AND NO
WARNINGS ARE ANTICIPATED.  HOWEVER...SOME AREAS MAY EXPERIENCE WINDS
TO 45 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING WITH THESE
STORMS.

PEOPLE IN DESOTO...SHELBY AND TUNICA COUNTIES SHOULD MONITOR THESE
LINE OF STORMS CLOSELY.
Special weather statement, Jun 11, 2:18 PM CDT, 5 hours 13 minutes before
MSZ011-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT WED JUN 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...QUITMAN COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 20 MILES
WEST OF DARLING AT 218 PM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 11, 4:04 PM CDT, 3 hours 27 minutes before
MSZ013-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT WED JUN 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF BURGESS AT
404 PM CDT...MOVING EAST AT 55 MPH.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 11, 5:48 PM CDT, 1 hour 43 minutes before
ARZ058-MSZ010-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT WED JUN 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA AND PHILLIPS
COUNTIES.

A CLUSTER OF MODERATE TO STRONG THUNDERSTORMS CONTINUE TO REDEVELOP
IN THE SOUTHERN HALF OF PHILLIPS COUNTY AND WESTERN AND CENTRAL
PARTS OF COAHOMA COUNTIES.

SEVERAL THUNDERSTORMS ARE ANTICIPATED TO CONTINUE TO DEVELOP AND
REDEVELOP OVER THE SAME AREAS POTENTIALLY CREATING A FLOODING
SITUATION.  THIS IS CALLED TRAINING.

TRAINING IS WHEN STORMS HIT A LOCATION THEN ADDITIONAL STORMS
FOLLOW.  THIS CYCLE THEN REPEATS, GIVING IT THE TERM TRAINING.  EACH
STORM REPRESENTS A CAR ON THE TRAIN TRACK, WITH EVERY CAR MOVING
ALONG THE TRACK, SIMILAR TO EVERY STORM MOVING OVER THE SAME AREA.
EACH STORM MAY DUMP HEAVY RAIN ON THE AREA LEADING TO THE POTENTIAL
OF FLOODING.

THE MAIN THREAT WILL CONTINUE TO BE FLOODING.  HOWEVER...A FEW
THUNDERSTORMS MAY BECOME STRONG...PRODUING WIND GUSTS TO 45
MPH...HAIL...AND DANGEROUS LIGHTNING.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO SEVERE
THUNDERSTORM WARNINGS ARE ANTICIPATED AT THIS TIME.

PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING THE CITIES OF
CLARKSDALE AND ELAINE...SHOULD MONITOR THIS STORM CLOSELY. FLOODING
WILL BE MAIN THREAT FROM THESE STORMS.
Local storm report, Jun 11, 6:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    5NW COVINGTON             TN   WIND DAMAGE
06/11/03   TIPTON                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY SPOTTER.

1230 PM    ECRU                      MS   WIND DAMAGE
06/11/03   PONTOTOC                       TREES DOWN. BARN ROOF
                                          PARTIALLY TORN
                                          OFF.REPORTED BY FIRE
                                          DEPARTMENT.

1230 PM    1E COVINGTON              TN   WIND DAMAGE
06/11/03   TIPTON                         TREES DOWN. REPORTED BY
                                          SPOTTER.

1238 PM    SALTILLO                  MS   WIND DAMAGE
06/11/03   LEE(MS)                        TREES DOWN. REPORTED BY
                                          LEE(MS) COUNTY SHERIFFS
                                          OFFICE.

1240 PM    1S HOUSTON                MS   WIND DAMAGE
06/11/03   CHICKASAW                      TREES DOWN.

1244 PM    SALTILLO                  MS   WIND DAMAGE
06/11/03   LEE(MS)                        TREES DOWN. REPORTED BY
                                          LEE(MS) COUNTY SHERIFFS
                                          OFFICE.

1245 PM    SOUTH END                 MS   WIND DAMAGE
06/11/03   DESOTO                         TREES DOWN. SOUTH END OF
                                          COUNTY.ROOFS BLOWN OFF
                                          HOMES. REPORTED BY
                                          DISPATCH

1245 PM    SOUTH END                 MS   WIND DAMAGE
06/11/03   TISHOMINGO                     TREES DOWN. SOUTH END OF
                                          COUNTY.REPORTED BY
                                          TISHOMINGO COUNTY
                                          SHERIFFS OFFICE.

1245 PM    NORTH END                 MS   WIND DAMAGE
06/11/03   ITAWAMBA                       TREES DOWN. NORTH END OF
                                          COUNTY. REPORTED BY
                                          ITAWAMBA COUNTY SHERIFFS
                                          OFFICE.

1245 PM    SOUTH END                 MS   WIND DAMAGE
06/11/03   CHICKASAW                      TREES DOWN. SOUTH END OF
                                          COUNTY. REPORTED BY
                                          DISPATCH.

1250 PM    BROWNSVILLE               TN   WIND DAMAGE
06/11/03   HAYWOOD                        TREES DOWN. BARN WITH
                                          HEAVY DAMAGE. REPORTED BY
                                          MIC.

0105 PM    SALTILLO                  MS   WIND DAMAGE
06/11/03   LEE(MS)                        TREES DOWN. REPORTED BY
                                          LEE(MS) COUNTY SHERIFFS
                                          OFFICE.

0215 PM    TUNICA                    MS   0.88 INCH HAIL
06/11/03   TUNICA                         REPORTED BY SPOTTER.

0240 PM    ACROSS COUNTY             MS   1.00 INCH HAIL
06/11/03   TUNICA                         ACROSS COUNTY. REPORTED
                                          BY SPOTTER.

0245 PM    5N TUNICA                 MS   0.88 INCH HAIL
06/11/03   TUNICA                         REPORTED BY SPOTTER.

0428 PM    BATESVILLE                MS   WIND DAMAGE
06/11/03   PANOLA                         TREES DOWN. REPORTED BY
                                          POLICE.

0430 PM    BATESVILLE                MS   0.88 INCH HAIL
06/11/03   PANOLA                         REPORTED BY POLICE.

0445 PM    BATESVILLE                MS   0.88 INCH HAIL
06/11/03   PANOLA                         TREES DOWN. REPORTED BY
                                          POLICE.

0445 PM    OXFORD                    MS   WIND DAMAGE
06/11/03   LAFAYETTE                      TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          SPOTTER.

0450 PM    WATER VALLEY              MS   0.88 INCH HAIL
06/11/03   YALOBUSHA                      TREES DOWN. REPORTED BY
                                          POLICE.

0507 PM    WATER VALLEY              MS   0.88 INCH HAIL
06/11/03   YALOBUSHA                      TREES DOWN. REPORTED BY
                                          POLICE.

0515 PM    5SE NEW ALBANY            MS   60 MPH WIND GUST
06/11/03   UNION                          REPORTED BY HAM RADIO
                                          OPERATOR.

0520 PM    ROCK HILL                 MS   WIND DAMAGE
06/11/03   PANOLA                         TREES DOWN. REPORTED BY
                                          PANOLA COUNTY EMA.

0535 PM    15N OKOLONA               MS   WIND DAMAGE
06/11/03   CHICKASAW                      TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          CHICKASAW COUNTY SHERIFFS
                                          OFFICE.

0555 PM    FULTON                    MS   WIND DAMAGE
06/11/03   ITAWAMBA                       TREES DOWN. REPORTED BY
                                          ITAWAMBA COUNTY SHERIFFS
                                          OFFICE.

1215 PM    SOUTH PART                MS   WIND DAMAGE
06/11/03   TISHOMINGO                     TREES DOWN. SOUTHERN PART
                                          OF COUNTY. REPORTED BY
                                          CALHOUN COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:15 PM CDTFlash Flood WarningMEGCalhoun4 hr
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw50 min
Jun 11, 8:16 PM CDTFlash Flood WarningMEGTallahatchie4 hr
Jun 11, 8:28 PM CDTSevere Thunderstorm WarningMEGTallahatchie32 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.